Is there an association between selective serotonin reuptake inhibitors and risk of abnormal bleeding?
- First Online:
- Cite this article as:
- Layton, D., Clark, D.W., Pearce, G.L. et al. Eur J Clin Pharmacol (2001) 57: 167. doi:10.1007/s002280100263
- 163 Downloads
Objective: To investigate whether an association between the use of selective serotonin reuptake inhibitor (SSRI) antidepressants and abnormal bleeding is demonstrated in a large population study. Methods: An observational cohort study using cohorts from the Drug Safety Research Unit's prescription event monitoring database was performed. Results: Analysis of combined haemorrhagic event rates calculated for the first 6 months of treatment for four SSRIs showed no significant difference between the rate for abnormal bleeding in the first month after starting treatment compared with months 2–6 [difference in rates 0.63 per 1000 patient months of treatment, 99% confidence interval (CI) –0.4, 1.67]. Comparison of the rates for the exposed combined SSRI cohort with the unexposed non-psychiatric drug cohort for the first month [relative risk (RR) 1.38, 95%CI 0.82, 2.34] and months 2–6 (RR 1.17, 95%CI 0.81, 1.68) showed no significant differences after adjustment for age and gender. However, there was a tendency towards highest risk with the combined SSRI cohort and lowest with the baseline cohort. Conclusion: This study provides weak evidence to support the hypothesis of a link between SSRIs and precipitation of bleeding events at a population level. The 95% CI is consistent with a possible risk of bleeding associated with SSRI users versus non-psychiatric drug users in the first month. Fuller consideration of confounding would be possible using follow-up of identified cases in a nested case-control study.